Insulin Pump dispair

Kinn D.
By Kinn D. Latest Reply 2012-06-04 16:27:23 -0500
Started 2012-05-16 22:12:20 -0500

I love my insulin pump. I have the minimed paradigm 723. Recently I have been having problems with adhesives, and the infusion sets are no exception. The sites are turning red and even on occasion blistering. I have never had this problem before. I am having some kind of messed up chemical reaction in my body. It has caused so many problems lately. I do not want to have to get off the pump, but I afraid that if I can't find a solution then I might have to.

Currently I am trying all the adhesives and that come with the infusion sets. I took off the needle, cut off the cannula, and put them on the soft side of my arm. So far, I couldn't stand the Sof-Set adhesives for more than 20 minutes. It was stinging and burning and itching. Next to go was IV-3000(tegaderm) I did not react as soon, but when it did it was worse than the sof-sets. I am still tolerating the MIO and Silliouettes.

Does any one have any ideas that might be of use?

6 replies

Kinn D.
Kinn D. 2012-06-04 16:27:23 -0500 Report

Ok, We found a solution for the time being. I am in-between endo's right now; the one I had for 11 years retired, so I don't have one's opinion.

I am using the Benadryl Spray. I talked to my pump rep and he called the minimed company. The lady he talked to actually had this issue and she recommended it. The Benadryl spay has a dual purpose…a.) it puts a barrier between the skin and adhesive, and b.) it stops the allergy before it even starts.
I tried IV preps and it would stop an immediate reaction, but later the reaction would start.

kdroberts 2012-05-17 22:08:20 -0500 Report

Do you use any skin barrier products like skin prep or IV prep? If not you might want to try one. They basically form a barrier surface on your skin to a) help the infusion site stick and b) protect your skin. You can google "skin barrier prep" and similar to get names of others. I've used skin prep and IV prep before and like them both. I prefer IV prep though as it is much tackier and seems thicker than skin prep.

Type1Lou 2012-05-17 18:09:51 -0500 Report

It sounds to me that you are having an allergic reaction to the adhesives used. Have you discussed this with your endo and your Medtronics rep? What options have they given you? (Sounds like you have discussed this with them and are trying some alternatives, but without much success) Do you suffer from other allergies?
I have been using a Minimed Paradigm 523 pump since last August but, luckily, I tolerate the adhesive. I, too, would hate to have to go back to MDI (multiple daily injections). I mostly attach the infusion set to my hip/belly/thigh area and rotate every 3 days. Hope they come up with a solution for you. Your career plans to study biochem are awesome…I wish you the best!

~Emily~M~ 2012-05-16 22:33:52 -0500 Report

Im newly diagnosed nd im on shots but may be goin onto the pump i havent decided yet but have yu tried using your stomache as a site (my mom has the pump) it shouldnt hurt as much as ur arms! :-|

Kinn D.
Kinn D. 2012-06-04 16:20:30 -0500 Report

I can't put my site in my legs or arms. I don't have enough fat there and the sites get bent.

Next Discussion: what is the use????? »